Risk for NSAID-associated upper GI bleeding increased with concomitant drugs
Concomitant use of nonsteroidal anti-inflammatory drugs, COX-2 inhibitors or low-dose aspirin with selective serotonin reuptake inhibitors, and other drug combinations, significantly raised the risk for upper gastrointestinal bleeding, according to new research data.
“These findings may help clinicians tailor therapy to minimize upper gastrointestinal bleeding, and are especially valuable in elderly patients who are likely to use multiple drugs at the same time,” Gwen M. C. Masclee, MD, Erasmus Medical Center, the Netherlands, said in a press release. “Defining risk factors is a critical step toward improving care and decreasing NSAID-associated complications and deaths.”
Gwen M. C. Masclee
To estimate interactions between nonselective (ns)NSAIDS, COX-2 inhibitors, or low-dose aspirin and drugs that reportedly affect upper GI bleeding (UGIB) risk, Masclee and colleagues analyzed data from 114,835 patients (930,888 patient-years of follow-up) with UGIB from seven population-based health care databases in the Netherlands, Italy and Denmark.
Monotherapy with nsNSAIDS (IRR=4.3; 95% CI, 4.1-4.4) was associated with a greater risk than COX-2 inhibitors (IRR=2.9; 95% CI, 2.7-3.2) or low-dose aspirin (IRR=3.1; 95% CI, 2.9-3.2).
Combinations of any drugs of interest with nsNSAIDS had the highest risk increase (IRR=6.9; 95% CI, 5.3-9.1) compared with low-dose aspirin (IRR=4.6; 95% CI, 3.6-6) and COX-2 inhibitors (IRR=4.2; 95% CI, 3-5.9). Combining nsNSAIDS with corticosteroids had the highest IRR (12.8; 95% CI, 11.2-14.7) and the greatest relative excess risk due to interaction (RERI=5.5; 95% CI, 3.7-7.3). nsNSAIDS and aldosterone antagonists had an IRR of 11 (95% CI, 8.6-14) and RERI of 4.5 (95% CI, 1.8-7.1), and excess risk for combined nsNSAIDS with SSRIs was 1.62 vs. 1.86 for COX-inhibitors and 0.49 for low-dose aspirin. Finally, excess risk for nsNSAIDs combined with anticoagulants was 2.41 vs. 0.1 and 1.87 for COX-2 inhibitors and low dose aspirin, respectively.
“Concomitant use of nsNSAIDS, COX-2 inhibitors or low-dose aspirin with SSRIs is associated with a significantly increased risk of diagnosed UGIB,” the researchers concluded. “Concomitant use of nsNSAIDS or low-dose aspirin, but not COX-2 inhibitors, with corticosteroids, aldosterone antagonists, or anticoagulants was associated with an increased and excess risk of UGIB.”
“Although the excess risk of UGIB with NSAID use is low, a large number of NSAID users present with bleeding owing to the large proportion of the population taking NSAIDs, including low-dose aspirin,” Loren Laine, MD, of the Yale School of Medicine and VA Connecticut Healthcare System, wrote in an accompanying editorial. “Importantly, risk varies dramatically from patient to patient based on underlying characteristics, necessitating careful review to assess risk in each individual receiving NSAIDs.”
For more information:
Disclosure: See the study and editorial for a full list of relevant financial disclosures.